[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.247.205. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 27, 1948

FATAL REACTIONS AFTER AMINOPHYLLINE

JAMA. 1948;136(13):895. doi:10.1001/jama.1948.02890300045015

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  I have just read, with great interest, the courageous article by Drs. Bresnick, Woodard and Sageman in which a frank statement is made of three fatal reactions following the intravenous administration of aminophylline (The Journal, February 7, p. 397). These deaths occurred instantaneously and were compared, correctly, by the authors to similar experiences that had occurred with mercurial diuretics.Once again, I must call attention to the work done by my associates and me regarding the clinical syndrome of "Speed Shock" (Arch. Int. Med.47:259-287 [Feb.] 1931) which may follow the intravenous introduction of any molecule. Though the present clinical descriptions speak of injection at a "slow but unmeasured rate," the manner of the fatalities strongly suggests that the rate was excessive for the molecule and that death is more likely explicable on the basis of "speed shock" than as the result of the pharmacologic action

First Page Preview View Large
First page PDF preview
First page PDF preview
×